announcement

Help someone with useful health advice.

Does Vitamin D Cause Constipation?

Does Vitamin D Cause Constipation?

Excess intake of supplements of certain vitamins and minerals cause constipation. Here we will see whether vitamin D is related to constipation or not.
Madhura Pandit
Vitamins are required by the human body for carrying out various functions in the body. All vitamins are required in smaller amounts, but, are essential for the prevention of various diseases and disorders. Vitamin D is also one of the most important vitamins required by the body for different purposes. This vitamin is essential for proper absorption of calcium and phosphate. Secondly, vitamin D is also required for maintaining health of bones and teeth. However, if one does not gain sufficient amounts of vitamin D from foods, he is advised to use vitamin D supplements. However, there are several claims that vitamin D causes constipation. Let us know more on it.
Vitamin D
Vitamin D is obtained from a variety of foodstuffs like milk, eggs, fish, cheese, mollusks, soy, etc. Secondly, exposure to the direct sunlight also helps in synthesis of vitamin D under the skin. Therefore, a deficiency of vitamin D is a fairly rare condition. However, having improper diet, not getting exposure to sunlight, or suffering from any health condition, etc. are some of the reasons of vitamin D deficiency. Vitamin and mineral supplements are meant usually for people who suffer from deficiency diseases. Secondly, vitamin D supplements may also be prescribed if a person is suffering from any disorder related to calcium deficiency.
Vitamin D Supplements and Constipation
Firstly, it should be noted that most of the vitamin and mineral supplements do not cause side effects, if taken in right amounts. Therefore, it is essential to consult the doctor and take supplements only in prescribed amounts, and for the prescribed duration of time. Therefore, if you are suffering from side effects like constipation, weakness, nausea, vomiting, etc., then this may be because of the excess of vitamin D in your body. It should be noted that an overdose of vitamin D can be dangerous. In order to prevent it, as mentioned above, the vitamin D deficiency should be diagnosed properly and supplements should be taken on consulting the doctor.
Secondly, as aforementioned, vitamin D is essential for calcium absorption in the body. In fact, vitamin D aids the process of calcium absorption in the body. On the other hand, excess calcium in the body can lead to side effects like drowsiness and constipation. A combination of calcium and vitamin D is taken together for treating deficiency of calcium. However, if the level of calcium in the body rises above normal, one can suffer from constipation. Apart from this, building up of calcium and phosphate in the liver is also one of the side effects of vitamin D.
Vitamin D supplements are usually taken in the form of D3. This is a fat soluble vitamin which is easily absorbed in the body. However, when taken in excess, it can lead to toxicity and symptoms like metallic taste in mouth. And as vitamin D is linked to constipation, it is advisable to consult the doctor immediately, if you suffer from constipation or any other side effect associated with vitamin supplements. Although constipation can be treated by medications and home remedies, the doctor will make changes in your supplement's dosage to avoid the side effects.
By summing up the above, we can say that constipation can only occur due to excess of vitamin D or calcium in the body. Lastly, to be on the safer side, inform your doctor about every side effect that you experience on taking supplements. Take care!